Olanzapine-associated severe hyperglycemia, ketonuria, and acidosis: case report and review of literature.

Published

Journal Article (Review)

Olanzapine has been associated with insulin resistance and new-onset diabetes mellitus. A 27-year-old African-American man developed new-onset severe hyperglycemia-glucose 1240 mg/dl, with ketonuria and acidosis, but no weight gain-2 years after starting olanzapine. Although his diabetes was stabilized with insulin, his family had difficulty monitoring his therapy, and insulin was discontinued. Subsequent monotherapy with pioglitazone stabilized the patient's glucose levels, allowing him to continue taking olanzapine. Health care professionals should be aware of links between olanzapine and diabetes mellitus and of the potential for delayed recognition of complications associated with diabetes in patients who are psychotic. Insulin poses additional problems because families of patients with schizophrenia have to deal with compliance and risk of accidental or suicidal overdose. This case and others described in the literature illustrate such dilemmas and highlight the need to further study links connecting diabetes, insulin resistance, and olanzapine. Further research to determine proportionality and risk differences among various atypical antipsychotics also is warranted.

Full Text

Duke Authors

Cited Authors

  • Seaburg, HL; McLendon, BM; Doraiswamy, PM

Published Date

  • November 2001

Published In

Volume / Issue

  • 21 / 11

Start / End Page

  • 1448 - 1454

PubMed ID

  • 11714220

Pubmed Central ID

  • 11714220

International Standard Serial Number (ISSN)

  • 0277-0008

Language

  • eng

Conference Location

  • United States